South Dakota, 2007

Tornadoes and Flash Flooding in South Dakota, June 17 to 18, 2007

June 17 to 18, 2007 · NWS ABR · 16 events in 6 counties and zones

Severe thunderstorms developed along a strong cold front which moved quickly east across South Dakota. Several supercell thunderstorms developed in a strongly sheared environment producing several tornados.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms developed along a strong cold front which moved quickly east across South Dakota. Several supercell thunderstorms developed in a strongly sheared environment producing several tornados. Also, large hail, damaging winds, along with some flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 17, 2:42 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 17, 2:42 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SUN JUN 17 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
STRONG COLD FRONT WAY OUT WEST LATE THIS AFTERNOON WILL BE MAKING
ITS WAY QUICKLY ACROSS THE CWA THROUGH THE NIGHT. WARM CAP STILL
IN PLACE ACROSS MUCH OF THE CWA LATE THIS AFTERNOON HOLDING OFF
VERY UNSTABLE AIR. THUS...WITH STRONG UPPER TROUGH COMING IN FROM
THE WEST ALONG WITH THE SURFACE COLD FRONT...THE CAP WILL WEAKEN
AND/OR BE BROKEN FROM WEST TO EAST THROUGH THE EVENING AND EARLY
MORNING HOURS. EXPECT NUMEROUS TSRAS TO DEVELOP ALONG THE COLD
FRONT AS IT MOVES EASTWARD. SEVERE STORMS WITH LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE. WITH DEEP MOISTURE AVAILABLE IN
ADVANCE OF FRONT...EXPECT VERY HEAVY RAINS WITH THE THUNDERSTORMS.
WITH LOW FFG VALUES...ESPECIALLY IN CENTRAL SD AND INTO PARTS OF
NORTHEAST SD...WILL ISSUE A FLASH FLOOD WATCH THROUGH THE EARLY
MORNING HOURS FOR PARTS OF THE CWA. OTHERWISE...WINDS WILL BE
STRONG FROM THE SOUTH YET THIS EVENING ACROSS THE EASTERN CWA BUT
SHOULD REMAIN UNDER ADVISORY CRITERIA. THUS...WILL CANCEL THE
ADVISORY FOR THE AREA. DRIER AIR WILL MOVE IN FOR LATER TONIGHT
AND MONDAY. GOOD MIXING ON MONDAY WILL BRING BREEZY/WINDY WEST
WINDS AND MAY BE ANOTHER ADVISORY ISSUED. OTHERWISE...MONDAY WILL
BE MUCH COOLER WITH SOME MIXING SC CLOUDS. THE WINDS WILL DIMINISH
ON MONDAY NIGHT WITH SURFACE HIGH PRESSURE BUILDING IN. WILL BE A
COOL NIGHT FOR AWHILE WITH LESS HUMIDITY AND CLEAR SKIES.

.LONG TERM...TUESDAY THROUGH SATURDAY
MODELS IN REASONABLY GOOD AGREEMENT THROUGHOUT THE LONG TERM WITH
GENERAL PATTERN CONSISTING OF UPPER LEVEL RIDGING WITH A FEW RIDGE
RIDING WAVES TOWARDS THE END OF THE WEEK AND INTO THE WEEKEND. ON
TUESDAY MODELS AGREE WITH SURFACE HIGH PRESSURE SETTING UP OVER
THE CENTRAL PLAINS...CENTERED JUST TO THE SOUTH OF OUR REGION.
THIS SHOULD ALLOW FOR FAIR SKIES AND DRY WEATHER AT LEAST THROUGH
WEDNESDAY AS THE HIGH PUSHES EAST AND SOUTHERLY FLOW RETURNS
ACROSS THE AREA. MODELS HAVE BEEN FAIRLY CONSISTENT NOW IN
BRINGING A RIDGE RIDING WAVE THROUGH THE AREA SOMETIME LATE
WEDNESDAY NIGHT THROUGH THURSDAY EVENING. HAVE ADDED SLIGHT CHANCE
POPS DURING THIS TIME PERIOD TO ACCOUNT FOR THE WAVE. THIS
MORNINGS 12Z GFS STILL SHOWS THIS WAVE OVER THE AREA. FARTHER OUT
TOWARDS THE EARLY PART OF THE WEEKEND SOME MODELS DO SUGGEST THERE
COULD BE ANOTHER WAVE OR TWO THAT MOVE ACROSS THE UPPER RIDGE AXIS
BUT FOR NOW HAVE LEFT THIS TIME PERIOD DRY. HAVE MUCH LESS
CONFIDENCE ON TIMING AND STRENGTH/CREDIBILITY OF THESE WAVES UNTIL
FUTURE MODEL RUNS COME INTO BETTER AGREEMENT. AS FOR TEMPS...MADE
ONLY MINOR ADJUSTMENTS UPWARD WITH HIGHS HERE AND THERE AS IT
APPEARS THE RIDGE WILL BE ABLE TO USHER IN WARMER AIR. 12Z MEX
GUIDANCE A TAD WARMER THAN THE 00Z RUN. GENERALLY...HIGHS IN THE
80S WITH LOW 90S ACROSS CENTRAL SD...AND LOWS IN THE 60S SEEM
REASONABLE GIVEN THE PATTERN SETUP.

&&
.AVIATION...
VFR MAINLY MID LEVEL ACCAS CLOUDS WILL TRAVERSE OVER THE TAF
LOCATIONS THROUGH THE AFTERNOON. STRONG SOUTH WINDS ARE EXPECTED
TO CONTINUE AT ALL SITES THROUGH THE DAY AND INTO THE EVENING.
OTHERWISE...WARM AIR ALOFT SHOULD KEEP TSRAS FROM FORMING THROUGH
THE AFTERNOON. AS A STRONG COLD FRONT MOVES THROUGH THIS EVENING
AND OVERNIGHT...THE MID LEVELS WILL COOL AND EXPECT THUNDERSTORMS
TO DEVELOP ALONG THE COLD FRONT. AT THIS POINT...WILL KEEP WITH
THE VCTS AT THE TAF LOCATIONS FOR MAINLY THIS EVENING AND AMEND IF
A TSRA IS EXPECTED AT A TAF LOCATION. ALSO...WITH IT BECOMING VERY
UNSTABLE...SEVERE WEATHER WILL ALSO BE A POSSIBILITY ACROSS THE
AREA.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 3 AM CDT MONDAY FOR BROWN-BUFFALO-
     EDMUNDS-FAULK-HAND-HUGHES-HYDE-LYMAN-MCPHERSON-POTTER-SPINK-
     SULLY.

MN...NONE.

&&

SHORT TERM...MOHR
LONG TERM...TT
AVIATION...MOHR
Hazardous weather outlook, Jun 17, 4:24 AM CST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT SUN JUN 17 2007

MNZ039-046-SDZ007-008-011-019>023-181030-
TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-
524 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH...ARE
EXPECTED ACROSS NORTHEAST SOUTH DAKOTA...AND WEST CENTRAL
MINNESOTA BY LATE MORNING THROUGH MID EVENING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT SLIDING THROUGH THE AREA...THIS EVENING INTO THE OVERNIGHT
HOURS. SOME OF THE THUNDERSTORMS MAY BE SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN SEVERE THREATS. HOWEVER AN ISOLATED
TORNADO CANNOT BE RULED OUT. SOME OF THE THUNDERSTORMS MAY PRODUCE
HEAVY RAINFALL...THAT MAY POSE A FLASH FLOODING THREAT TO A
PORTION OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SOME LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY
MORNING. AT THIS TIME SEVERE THUNDERSTORMS ARE NOT EXPECTED MONDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT
HOURS.

SDZ005-006-010-017-018-036-037-051-181030-
MCPHERSON-BROWN-EDMUNDS-FAULK-SPINK-HYDE-HAND-BUFFALO-
524 AM CDT SUN JUN 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH ARE
EXPECTED ACROSS PORTIONS OF CENTRAL AND NORTHEAST SOUTH
DAKOTA...BY LATE MORNING INTO MID EVENING. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT SLIDING
THROUGH THE AREA...THIS AFTERNOON INTO THE EVENING. SOME OF THE
THUNDERSTORMS MAY BE SEVERE...WITH THE MAIN SEVERE THREATS BEING
LARGE HAIL AND DAMAGING WINDS. HOWEVER AN ISOLATED TORNADO CANNOT
BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EVENING.

SDZ033-035-045-048-181030-
STANLEY-HUGHES-JONES-LYMAN-
524 AM CDT SUN JUN 17 2007 /424 AM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
EXPECTED BY LATE THIS MORNING THROUGH THE AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT SLIDING THROUGH THE
AREA...LATE THIS AFTERNOON INTO THE EVENING HOURS. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING
WINDS POSING THE MAIN SEVERE THREAT. HOWEVER AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT ACROSS CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EARLY EVENING.

SDZ003-004-009-015-016-034-181030-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-SULLY-
524 AM CDT SUN JUN 17 2007 /424 AM MDT SUN JUN 17 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD
FRONT SLIDING THROUGH THE AREA...THIS AFTERNOON INTO THE EARLY
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH
LARGE HAIL AND DAMAGING WINDS POSING THE MAIN SEVERE THREATS.
HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS THURSDAY
NIGHT ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EARLY
EVENING.

ALBRECHT

The radar

The Aberdeen radar (KABR), 137 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail, 4 tornado, 2 flash flood. Local standard time, as filed.

Hail, Walworth

When
June 17, 7:05 PM CST
Where
Walworth County, 2.84 mi NW of Akaska
Measured
1 in hail
Reported by
Public
Coordinates
45.360, -100.160

Hail, Sully

When
June 17, 7:10 PM CST
Where
Sully County, 2.02 mi SW of Gallagher
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.700, -100.580

Thunderstorm Wind, Campbell

When
June 17, 7:30 PM CST
Where
Campbell County, 0.69 mi N of Herreid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.840, -100.070

Thunderstorm Wind, Sully

When
June 17, 7:35 PM CST
Where
Sully County, 3.76 mi NNW of Clifton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.700, -100.230

Tornado, Walworth

When
June 17, 7:40 PM CST to 7:41 PM CST
Where
Walworth County, 7.12 mi ENE of Lowry
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.360, -99.830

A weak tornado touched down briefly in an open field with no damage found.

Tornado, Walworth

When
June 17, 7:42 PM CST to 7:45 PM CST
Where
Walworth County, 10.34 mi ESE of Java
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
45.420, -99.720

A tornado touched down briefly in an open field with no damage reported.

Tornado, Walworth

When
June 17, 7:47 PM CST to 7:53 PM CST
Where
Walworth County, 8.27 mi E of Java
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
45.490, -99.730

A tornado damaged two pole barns and broke two windows out of two vehicles. Also, some large cottonwood trees were damaged.

Tornado, Walworth

When
June 17, 7:50 PM CST to 7:52 PM CST
Where
Walworth County, 6.86 mi NW of Akaska
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
45.400, -100.220

A tornado touched down briefly in an open field with no damage reported.

Hail, Campbell

When
June 17, 8:00 PM CST
Where
Campbell County, 13.01 mi ESE of Mound City
Measured
0.88 in hail
Reported by
Public
Coordinates
45.650, -99.820

Thunderstorm Wind, McPherson

When
June 17, 8:10 PM CST
Where
McPherson County, 0.48 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.770, -99.620

Hail, Stanley

When
June 17, 7:20 PM MST
Where
Stanley County, 6.79 mi SW of Mission Ridge
Measured
0.88 in hail
Reported by
Public
Coordinates
44.600, -100.850

Thunderstorm Wind, Brown

When
June 17, 9:05 PM CST
Where
Brown County, 1.47 mi NNE of Gage
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.590, -98.490

Eighty mph winds caused some damage to a residence with multiple large tree limbs downed. One cottonwood tree was split at the base. A small camper was pushed about 35 feet with a small unanchored outbuilding nudged over.

Thunderstorm Wind, Brown

When
June 17, 9:15 PM CST
Where
Brown County, 2.93 mi SSE of Westport
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.610, -98.480

Seventy mph winds blew out some windows in a camper and also moved the camper several feet.

Thunderstorm Wind, Brown

When
June 17, 9:35 PM CST
Where
Brown County, Hecla
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.880, -98.150

Flash Flood, Walworth

When
June 17, 10:00 PM CST to June 18, 12:30 AM CST
Where
Walworth County, 4.22 mi SW of Selby Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.420, -100.080

Several county roads were flooded between Selby and Akaska.

Flash Flood, McPherson

When
June 17, 10:03 PM CST to June 18, 12:30 AM CST
Where
McPherson County, 0.48 mi E of Eureka
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
45.770, -99.620

Heavy rains caused flash flooding in Eureka. Several basements had water in them with some sewers backing up. One basement wall collapsed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for South Dakota, 2007Warnings in South Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44466, 44468, 44580, 44581, 44492, 44501, 44510, 44549, 44471, 44583, 44474, 44584, 44578, 44585, 44454, 44462.